Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


After 4 years using the Mirena with no periods, why am I suddenly bleeding? #843/8
I have had the Mirena IUD for almost 4 years and thus far I have loved it! However, after no periods for over 3 years, I woke up this morning with a significant amount of bleeding. No gushing, but much more than spotting. Progressing throughout the day it has ebbed and flowed and then became heavier, with some mild cramping. I would expect this within the first year or 2, but my concern is :

A) could the time release hormone be dropping a year early? and do I need to get it replaced sooner than September 2009? (I am considering another baby at that point as the timing was great)

or
B) is is possible that I am miscarrying, given the fact that I have never had a painful period of any sort in my life?
Thanks In Advance.

Your bleeding pattern following Mirena is seen occasionally in women using this excellent contraceptive.  No bleeding for a long time and then a heavy period or a prolonged time of bleeding and/or spotting. The bleeding pattern in women using Mirena is quite unpredictable.  If you are not experiencing pain now, your physician or nurse practitioner will most likely not even think of removing your IUD.

 

One thing that you and your doctor might consider is to use a low-dose birth control
 pill, taken in the usual way 21/7, 21/7, 21/7 manner for 3 months.  This should lead to 3 withdrawal bleed episodes during the 7 placebo pills.  Then you could stop taking the birth control pills.  The dose of hormones you will receive from doing this would NOT be too high.


Below are several reasons for bleeding offered by Dr. John Guillebaud of Oxford, England:

BREAKTHROUGH BLEEDING

When a woman experiences BTB, the usual approach is to increase the strength of the progestin, the estrogen or both.  If your BTB returns, other causes of BTB must be considered. Professor John Guillebaud, of London and Oxford, England, suggests 12 causes of bleeding other than pill-induced BTB. They all begin with the letter D. Here they are [Guillebaud - 1999; Sapire - 1990]:

 Disease - EXAMINE the cervix. It is not unknown for bleeding from an invasive cancer to be wrongly attributed to BTB. Chlamydia often causes a blood-stained discharge due to endometriosis

Disorder of pregnancy causing bleeding (e.g. because of recent abortion, trophoblastic tumor)

Default - missed pill(s). Remember that the BTB may start 2 or 3 days later and be very persistent thereafter

Drugs - especially enzyme-inducers - cigarettes also relevant

Diarrhea with VOMITING - diarrhea alone has to be very severe to impair absorption significantly

Disturbance of absorption - likewise has to be very marked to be relevant, e.g. after massive gut resection

Diet - gut flora involved in recycling EE may be reduced in vegetarians. Could sometimes be a factor in BTB, but not usually an important effect

Duration too short - minimal BTB which is tolerable may resolve after 2-3 months strength of the progestin, the estrogen or both.

      There is no conclusive research providing that any sub-50 mcg COC pill is clearly better than other COCs in managing BTB. [Managing Contraception 2005-2007, Page 116]

Finally, after the above have been excluded:

Dose - if she is taking a monophasic, try a phasic pill increase the progestogen or estrogen component try  different progestogen consider using a 50 mcg pill a consider using a 50 mcg pill or combination.

D for Doctor-caused (poor instruction/advice)

D for Dud pills: iatrogenic causes (which have really happened) include wrong prescriptions for POPs and HRT products instead of the COC. Overdue Date (time-expired product) or other cause of Damaged product is another possibility!

D for Diathesis/Dyscrasia: a coincidental bleeding disease could first manifest itself this way.

 

Key Words:  Mirena IUD, periods, bleeding, spotting, flowed, heavier, cramping, hormones, replace IUD, miscarrying, painful period, unpredictable, low-dose birth control pill, withdrawal bleeds, placebo pills, Professor John Guillebaud, breakthrough bleeding

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2008-09-8


Managing Contraception for Your Pocket 2013-2014
  


Managing Contraception for Your Pocket 2013-2014
  

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
No related questions were found.
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.